Georgia, 2012

Damaging Winds in Georgia, July 1, 2012

July 1, 2012 · NWS TAE · 30 events in 17 counties and zones

A large mesoscale convective system moved southward across the area during the late evening and overnight hours of July 1st. Strong instability was present with observed SBCAPE values around 5,000 j/kg on 00z soundings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$72,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A large mesoscale convective system moved southward across the area during the late evening and overnight hours of July 1st. Strong instability was present with observed SBCAPE values around 5,000 j/kg on 00z soundings. This contributed to the MCS lasting unusually late into the night with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 1, 8:01 PM EST, 24 minutes earlier.

Area forecast discussion, Jul 1, 8:01 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
901 PM EDT Sun Jul 1 2012

.UPDATE...Another day of oppressive heat is winding down across
the region. Hot upper ridge was centered across east-central
Georgia this afternoon. With dewpoints in the mid to upper 70s,
and temperatures in the upper 90s and lower 100s, heat indices
pushed as high as 118 across portions of southwest and south
central Georgia. Heat indices have now dropped below thresholds
for the evening, and the Excessive Heat Warning has expired.
However, the Heat Advisory continues through Monday afternoon.

Scattered strong to severe thunderstorms have developed across
central Georgia fueled by the extreme instability supported by hot
and moist low levels and the relatively cool mid-levels. 00Z KTAE
sounding has a CAPE of over 5200j/kg with very steep low and mid
level lapse rates.

Central Ga convection should continue a slow southward trajectory
through the late evening, before the instability finally wanes
around midnight. Cannot rule out isolated severe winds/hail,
primarily along the I-75 corridor, through the remainder of the
evening. Have bumped PoPs up in this region to account for the
approaching convection.

&&

.AVIATION (through 00z Tuesday)...Mainly VFR is expected to
prevail through the night, although a brief period of MVFR vsby is
possible at KTLH and KVLD for a few hours around sunrise. Heading
into Monday afternoon, there could be some isolated convection
across the area, but the uncertainty is currently too high for a
mention in th TAFs.

&&

.MARINE...Light winds and minimal seas should continue through
the overnight hours. No signficant changes planned with evening
update.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   77  96  75  95  73 /  10  20  20  20  20
Panama City   80  87  78  89  77 /  10  20  20  20  20
Dothan        79  96  77  97  73 /  20  20  20  30  20
Albany        78 100  78  96  75 /  40  20  20  30  20
Valdosta      76  96  75  95  72 /  30  20  10  20  20
Cross City    75  91  71  92  71 /  10  10  10  10  10
Apalachicola  78  87  77  87  75 /  10  10  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT Monday for Coffee-Dale-Geneva-Henry-
     Houston.

GA...Heat Advisory until 8 PM EDT Monday for Baker-Ben Hill-Berrien-
     Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
     Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
     Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

FL...Heat Advisory until 8 PM EDT /7 PM CDT/ Monday for Calhoun-
     Central Walton-Gadsden-Holmes-Inland Jefferson-Inland
     Walton-Jackson-Leon-Liberty-Madison-Washington.

GM...None.
&&

Camp/Van Dyke
Hazardous weather outlook, Jul 1, 8:11 PM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
911 PM EDT SUN JUL 1 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-021000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
911 PM EDT SUN JUL 1 2012 /811 PM CDT SUN JUL 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

...HEAT ADVISORY IN EFFECT THROUGH MONDAY EVENING...

.DAY ONE...TONIGHT...

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE...MAINLY ACROSS
THE I-75 CORRIDOR OF GEORGIA THROUGH THE LATE EVENING HOURS.
STRONG WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY THREAT. RIVER
FLOODING FROM TROPICAL STORM DEBBY CONTINUES AT SEVERAL RIVERS IN
NORTH FLORIDA. AREAL FLOODING CONTINUES OVER PORTIONS OF WAKULLA
COUNTY. PLEASE REFER TO THE LATEST RIVER FORECASTS AND STATEMENTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HEAT INDICES ON MONDAY ARE EXPECTED TO BE SIMILAR TO THOSE
OBSERVED OVER THE WEEKEND. AFTER THAT...THEY WILL BEGIN TO EDGE
DOWNWARD. THERE WILL CONTINUE TO BE LOW END CHANCES FOR
THUNDERSTORMS THROUGH MUCH OF THE WEEK...MAINLY IN THE AFTERNOON
AND EVENING HOURS. ANY STORMS THAT DEVELOP COULD BECOME STRONG TO
SEVERE WITH DAMAGING WIND THE PRIMARY THREAT. RIVER FLOODING WILL
CONTINUE AT SEVERAL RIVERS IN NORTH FLORIDA THROUGH THE WORK
WEEK...PARTICULARLY THE SUWANNEE RIVER AND ITS TRIBUTARIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

WOOL/CAMP

In the hours before

Local storm report, Jul 1, 6:16 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
716 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     EXCESSIVE HEAT   SOUTHWEST GA REGIONAL A 31.53N 84.19W
07/01/2012  M114 F           DOUGHERTY          GA   ASOS

            HEAT INDEX OF 114. THE TEMPERATURE WAS 103 AND THE
            DEWPOINT WAS 72.

0453 PM     EXCESSIVE HEAT   VALDOSTA REGIONAL AIRPO 30.78N 83.28W
07/01/2012  M116 F           LOWNDES            GA   ASOS

            HEAT INDEX OF 116. THE TEMPERATURE WAS 98 AND THE
            DEWPOINT WAS 78.

0455 PM     EXCESSIVE HEAT   MOODY AFB               30.98N 83.19W
07/01/2012  M114 F           LOWNDES            GA   AWOS

            HEAT INDEX OF 114. THE TEMPERATURE WAS 97 AND THE
            DEWPOINT WAS 78.

0515 PM     EXCESSIVE HEAT   FITZGERALD MUNICIPAL A/ 31.68N 83.27W
07/01/2012  M118 F           BEN HILL           GA   AWOS

            HEAT INDEX OF 118 DEGREES. THE TEMPERATURE WAS 103 AND
            THE DEWPOINT WAS 75.

0515 PM     EXCESSIVE HEAT   MOULTRIE MUNICIPAL A/P  31.08N 83.81W
07/01/2012  M115 F           COLQUITT           GA   AWOS

            HEAT INDEX OF 115. THE TEMPERATURE WAS 99 AND THE
            DEWPOINT WAS 77.

0515 PM     EXCESSIVE HEAT   DECATUR CO A/P          30.97N 84.64W
07/01/2012  M118 F           DECATUR            GA   AWOS

            HEAT INDEX OF 118. THE TEMPERATURE WAS 99 AND THE
            DEWPOINT WAS 79.

&&

DVD

The radar

The Robins AFB radar (KJGX), 104 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Turner

When
July 1, 8:25 PM EST to 8:55 PM EST
Where
Turner County, 5 mi N of Ashburn to 5 mi S of Ashburn
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
31.772, -83.650

Trees were blown down across the county. Monetary damage was estimated.

Thunderstorm Wind, Ben Hill

When
July 1, 8:30 PM EST
Where
Ben Hill County, 0.91 mi SW of Lulaville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
31.760, -83.250

Many trees and power lines were blown down mainly north of Fitzgerald. Monetary damage was estimated.

Thunderstorm Wind, Worth

When
July 1, 8:30 PM EST to 9:30 PM EST
Where
Worth County, Warwick to 10 mi SSE of Sylvester
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
County Official
Coordinates
31.820, -83.920

Numerous trees and power lines were blown down across the county. Monetary damage was estimated.

Thunderstorm Wind, Irwin

When
July 1, 8:45 PM EST
Where
Irwin County, 2.24 mi NW of Waterloo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
31.610, -83.500

One large tree was blown down. Monetary damage was estimated.

Thunderstorm Wind, Lee

When
July 1, 9:00 PM EST
Where
Lee County, Smithville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
31.900, -84.250

Trees and power lines were blown down around Smithville. Monetary damage was estimated.

Thunderstorm Wind, Tift

When
July 1, 9:30 PM EST
Where
Tift County, Phillipsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
31.430, -83.520

Trees were blown down near the intersection of I-75 and Union Road. Monetary damage was estimated.

Thunderstorm Wind, Colquitt

When
July 1, 9:40 PM EST
Where
Colquitt County, New Elm
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.290, -83.810

Trees were blown down on power lines in New Elm. Monetary damage was estimated.

Thunderstorm Wind, Dougherty

When
July 1, 9:40 PM EST
Where
Dougherty County, Albany
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.570, -84.170

Trees and power lines were blown down. Monetary damage was estimated.

Thunderstorm Wind, Colquitt

When
July 1, 9:45 PM EST to 10:15 PM EST
Where
Colquitt County, 5 mi N of Moultrie to 5 mi S of Moultrie
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
31.242, -83.780

Trees and power lines were blown down county wide. Fires were also reported, possibly caused by lightning. Monetary damage was estimated.

Thunderstorm Wind, Mitchell

When
July 1, 9:58 PM EST
Where
Mitchell County, Baconton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
31.370, -84.160

One tree was blown down around Baconton. Monetary damage was estimated.

Thunderstorm Wind, Cook

When
July 1, 10:10 PM EST
Where
Cook County, 4.12 mi E of Cecil
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
31.039, -83.320

A tree was blown down across Shady Grove Road. Monetary damage was estimated.

Thunderstorm Wind, Brooks

When
July 1, 10:12 PM EST
Where
Brooks County, 1.87 mi WSW of Barney
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
30.991, -83.540

Several trees and power lines were blown down, mainly the northeast side of the county near Highway 133. Monetary damage was estimated.

Thunderstorm Wind, Mitchell

When
July 1, 10:12 PM EST
Where
Mitchell County, Camilla
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
31.230, -84.210

A tree was blown down in Camilla. Monetary damage was estimated.

Thunderstorm Wind, Lowndes

When
July 1, 10:15 PM EST
Where
Lowndes County, Hahira
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
30.990, -83.370

Several trees and power lines were blown down around Hahira. Monetary damage was estimated.

Thunderstorm Wind, Baker

When
July 1, 10:15 PM EST
Where
Baker County, Newton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
31.310, -84.330

A tree was blown down in Newton. Monetary damage was estimated.

Thunderstorm Wind, Lowndes

When
July 1, 10:27 PM EST
Where
Lowndes County, Valdosta
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
30.830, -83.270

Several trees and power lines were blown down around Valdosta. Monetary damage was estimated.

Thunderstorm Wind, Thomas

When
July 1, 10:27 PM EST
Where
Thomas County, 0.86 mi NW of Merrillville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.949, -83.880

A tree was blown down near the intersection of Merrillville Road and Dillon Road. Monetary damage was estimated.

Thunderstorm Wind, Decatur

When
July 1, 10:37 PM EST
Where
Decatur County, 0.58 mi N of Vada
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
31.078, -84.409

A tree was blown down onto County Line Road in Decatur county. Monetary damage was estimated.

Thunderstorm Wind, Brooks

When
July 1, 10:40 PM EST
Where
Brooks County, Quitman
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
30.780, -83.560

Trees and power lines were blown down. Monetary damage was estimated.

Thunderstorm Wind, Thomas

When
July 1, 10:45 PM EST
Where
Thomas County, Thomasville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.830, -83.980

A tree was blown down in Thomasville. Monetary damage was estimated.

Thunderstorm Wind, Thomas

When
July 1, 10:45 PM EST
Where
Thomas County, 1.33 mi NE of Thomasville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
30.843, -83.963

Trees were blown down along Rose Avenue along with a power line. Monetary damage was estimated.

Thunderstorm Wind, Thomas

When
July 1, 10:47 PM EST
Where
Thomas County, 1.89 mi ESE of Thomasville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.822, -83.950

A tree was blown down along Wimbledon Drive. Monetary damage was estimated.

Thunderstorm Wind, Grady

When
July 1, 10:47 PM EST
Where
Grady County, 3.72 mi NW of Cairo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.902, -84.250

A tree was blown down on Highway 84W. Monetary damage was estimated.

Thunderstorm Wind, Thomas

When
July 1, 10:48 PM EST
Where
Thomas County, 1.62 mi SE of Thomasville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.812, -83.963

A tree was blown down near Mill Pond Road. Monetary damage was estimated.

Thunderstorm Wind, Grady

When
July 1, 10:50 PM EST
Where
Grady County, 0.8 mi SSE of Cairo-Grady Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
30.869, -84.146

A large tree was blown down near the intersection of Singletary Road and Highway 84 with portions of the tree damaging a mobile home. Monetary damage was estimated.

Thunderstorm Wind, Grady

When
July 1, 10:50 PM EST
Where
Grady County, 1.98 mi WSW of Cairo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.864, -84.233

A tree was blown down along Highway 111N. Monetary damage was estimated.

Thunderstorm Wind, Thomas

When
July 1, 11:00 PM EST
Where
Thomas County, 0.82 mi SE of Everett
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.692, -83.790

A tree was blown down along Madre Pond Road. Monetary damage was estimated.

Thunderstorm Wind, Miller

When
July 1, 11:10 PM EST
Where
Miller County, Colquitt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
31.170, -84.730

Power lines were blown down in Colquitt. Monetary damage was estimated.

Thunderstorm Wind, Decatur

When
July 1, 11:25 PM EST
Where
Decatur County, 3.23 mi S of Hanover
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.884, -84.650

A tree was blown down on Spring Creek Road. Monetary damage was estimated.

Thunderstorm Wind, Decatur

When
July 1, 11:30 PM EST
Where
Decatur County, Amsterdam
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.720, -84.430

A tree was blown down in southeastern Decatur county. Monetary damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381560, 381558, 381562, 381559, 381561, 381563, 381564, 381565, 381566, 381567, 381568, 381569, 381570, 381571, 381572, 381573, 381574, 381575, 381576, 381577, 381578, 381579, 381580, 381581, 381582, 381583, 381584, 381585, 381586, 381587.